An interesting side note. I have been telling everyone that I may be allergic to sulfa drugs. This is because a few years ago, I was given a sulfa antibiotic to combat what the doctor thought was a urinary tract infection (UTI, for those in the know). I developed a rash a few days later, so the doctor said it was the sulfa drug. However, I was never totally convinced of this, because I was later diagnosed with Lyme Disease, which also can cause rashes as well as some of the symptoms attributed to the UTI. I therefore remain unsure about both the UTI and the sulfa allergy. In any case, the staff here started me on Bactrim last night as a prophylactic antibiotic. This morning, the attending physician, Dr. Shipp, asked me whether I was really allergic to sulfa. I said I wasn't sure, so the decision was made to keep giving me Bactrim (a sulfa drug) and see how I react. I find it a bit odd that they would go about it this way. I think it was a pretty rash decision, but so far so good. It would be good to find out that I can tolerate sulfa drugs, because they are the antibiotic class of choice for many complications I may encounter in the future with my MM.
Today at noon, I was due to receive my first dose of melphalan to kill off my bone marrow. They started me on fluids to hydrate me around 10:00. When 12:00 came and went and the Governor didn't call with a pardon, they began the infusion. It took about a half hour. I chewed on ice chips and popsicles before, during and after the infusion to minimize the chance of developing painful mouth sores from the chemo.
So far, I still feel fine. However, the effects of the melphalan should kick within 24 to 48 hours, so the moment of truth is nearly at hand. Here is a list of possible melphalan side effects from Wikipedia:
Common side effects include:
- Nausea and vomiting, and oral ulceration.
- Bone marrow suppression, including
Less common side effects include:
- Severe allergic reactions
- Pulmonary fibrosis (scarring of lung tissue) including fatal outcomes (usually only with prolonged use)
- Hair loss
- Interstitial pneumonitis
- Irreversible bone marrow failure due to melphalan not being withdrawn early enough.
- Cardiac arrest.
Anyway, tomorrow, I get my second and last infusion of melphalan. Then on Tuesday, I will get half of my collected stem cells re-infused. After that, the rest of the time here will be spent recovering.